Role of fibrosis in atrial fibrillation

MONTREAL, CANADA. According to the late Professor Philippe Coumel, three conditions must be met in order for atrial fibrillation to occur:

  1. The myocardium (heart tissue) must be capable of being triggered into and sustaining an episode. In other words, it must provide an electrophysiological substrate that is suitable for AF initiation and maintenance.
  2. The autonomic nervous system must be out of balance.
  3. A trigger or precipitating event capable of initiating an episode must be present.

Researchers at the Montreal Heart Institute believe that cardiac fibrosis (formation of scar tissue in response to injury) is an important feature in the development of an ďafib friendlyĒ substrate. Tissue fibrosis results from an accumulation of fibrillar collagen deposits which themselves are formed in a repair process aimed at replacing degenerating myocardial tissue. Fibrosis is associated with aging, dilated cardiomyopathy, mitral valve disease, and possibly myocardial ischemia (angina).

However, fibrosis and increased collagen deposition have also been observed in lone afibbers. Fibrosis interferes with the normal progression of the sine wave from the sinoatrial node to the atrioventricular node by impairing the transfer of the impulse from myocyte (heart muscle cell) to myocyte. The researchers point out that the renin-angiotensin-aldosterone system (RAAS) is involved in the formation of myocardial fibrosis and that patients with primary hyperaldosteronism (Connís syndrome) have a significantly increased incidence of atrial fibrillation. They also point out that locally produced angiotensin II is associated with the formation of collagen deposits and fibrosis.

Mechanical stretch of cardiac muscle fibers induces collagen synthesis and increased angiotensin II production, thus creating structural remodeling that further promotes afib (AF begets AF). The researchers reason that, if the production of collagen deposits and fibrosis could be slowed or even reversed, then it may be possible to eliminate or at least control AF. They suggest that ACE inhibitors (lisinopril, enalapril, ramipril), angiotensin II type 1 receptor blockers (valsartan, irbesartan, losartan), and aldosterone antagonists (spironolactone, eplerenone, canrenone) may be useful in preventing fibrosis and thus denying the atria the electrophysiological substrate necessary for initiating and sustaining an AF episode.

Burstein, B and Nattel, S. Atrial fibrosis: mechanisms and clinical relevance in atrial fibrillation. Journal of the American College of Cardiology, Vol. 51, No. 8, February 26, 2008, pp. 802-09

Editorís comment: Although the observation that angiotensin II is involved in cardiac fibrosis is not new, the finding that patients with primary hyperaldosteronism have a substantially increased incidence of atrial fibrillation is certainly of considerable interest. I was eventually (after 14 years of afib) diagnosed with primary hyperaldosteronism but my attempts to reverse the resulting fibrosis with spironolactone were not successful. See The Aldosterone Connection. Now, after reading the article by Burstein and Nattel, I cannot help wondering if earlier intervention with an ACE inhibitor, angiotensin II receptor blocker, or aldosterone antagonist might have saved me a lot of trouble. Certainly, I would strongly recommend that all new-onset afibbers include an aldosterone:renin ratio test, or even just a renin measurement in their initial evaluation. An abnormally high ratio, or an abnormally low renin level should alert the patient and their physician to the possible presence of primary hyperaldosteronism. If primary hyperaldosteronism is indeed diagnosed, then treatment with an ACE inhibitor, angiotensin II receptor blocker, or aldosterone antagonist may well be worth trying before embarking on stronger measures, especially for newly diagnosed afibbers. NOTE: Primary hyperaldosteronism results in potassium wasting, so supplementation with potassium may also be necessary. However, combining ACE inhibitors, etc. with potassium should only be undertaken in close cooperation with a physician.